Harvard Heart Letter

Ask the doctor: Blood pressure drugs and potassium

Q. The June 2013 issue states on page 3 that "it's important to increase potassium intake, particularly if you take a diuretic." But on page 5, it says that if you take spironolactone (which I do), you should avoid high-potassium foods. I am confused—should I be eating bananas and other potassium-rich foods or not?

A. All diuretics reduce the amount of sodium and water in the body (the less fluid in the bloodstream, the lower the pressure on the walls of the arteries). But there are three major classes of diuretics, each with different side effects and precautions. And that's where the confusion often arises.

Two of the major classes, thiazide diuretics and loop diuretics, tend to lower potassium levels in the blood. But drugs in the other class, potassium-sparing diuretics, tend to raise potassium levels in the blood. Examples of these include spironolactone (Aldactone, generic) and triamterene (Dyrenium, generic).

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »